Texas, 2020

Tornadoes and Damaging Wind in Texas, March 13, 2020

March 13, 2020 · NWS MAF · 4 events in 3 counties and zones

An upper level low over southern California moved east and developed into an upper trough over Arizona and New Mexico. An upper level jet stream moved over West Texas and produced more lift in the atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$550,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level low over southern California moved east and developed into an upper trough over Arizona and New Mexico. An upper level jet stream moved over West Texas and produced more lift in the atmosphere. A cold front moved south into the area and stalled near the Pecos River. There was moderate instability and high moisture and wind shear across the area. These conditions resulted in thunderstorms that produced tornadoes and wind damage near the Pecos River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 13, 5:49 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, Mar 13, 5:49 PM CST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
649 PM CDT Fri Mar 13 2020

.DISCUSSION...

Please see 00Z aviation discussion below.

&&

.AVIATION...

Sfc winds have increased around 12-15 kts this evening out of the
ESE ahead of a strong upper-level system. Isold -TSRA have
developed INVOF CNM and PEQ and will continue to migrate ENE
through tonight affecting all terminals through 06Z. Currently
IFR VIS w/FG has set in behind a cold front at MAF and HOB and
gradually improvent is likely tonight as -TSRA move through
remaining TAF sites. Some storms could produce hail and gusty
erratic winds. CIGS/VSBY should improve to VFR at most terminals
between 04-06Z.

&&

.PREV DISCUSSION... /issued 126 PM CDT Fri Mar 13 2020/

DISCUSSION...
Kinematic and thermodynamic parameters are setting up for a round
severe wx starting late this afternoon as a 130kt 3h jet moves
across the area into the overnight. Deep convective initiation will
likely be delayed due to limited insolation and thus importance of
jet. Initiation on high resolution models is probably a few hrs
early, but is expected to occur in the far wrn CWFA. Storms and
attendant threats will largely be determined by a cold front that
will be located INVOF Pecos River and its potential to move n as a
warm front into the overnight. Of course there is some uncertainty
WRT the frontal position and therefore temps and CAPES this PM.
For now we are most concerned about the discrete supercells in and
around Reeves, Winkler, Ward, Pecos, Crane, Midland, Ector, Upton,
Reagan, and srn Lea Counties. Concerns could be farther s and w
depending on the front and when it starts to move back to the n.
Derived severe wx indices/parameters and soundings are indicative
of tornadic potential and splitting supercells. 12Z-15Z HRRR
simulated radar suggestive of multiple discrete cells with long-
lived strong updraft helicity tracks across wrn/srn PB and Pecos
County. We have collaborated with SPC/SJT and risk has been
increased to enhanced earlier today. Tornadoes are possible today
(see SPC TOR probabilities), even a strong tornado cannot be
ruled out and the most favored area for a tornado will generally
be bound between I-20 and I-10. Storms that move farther n in wake
of the front will be elevated, but nonetheless still maintain
severe potential, parcels lifted from 85h still result in CAPES
around 1000 J/KG. We are also concerned that instability could be
maximized in the Lower Trans Pecos and the Big Bend area, there
are lots of vacationers down at BBNP and we have increased PoPs
there. Sat temps will increase and conditions will dry in wake of
the exiting system. The cold front will surge back s late Sat
night-Sun AM setting up SUN PM to possibly be much cooler (NAM12
has highs in the 40s for much of the PB!). Another mid-level speed
max in the sw flow aloft will attempt to generate some light
precip in combo with low-level waa aloft the front. A mid-level
speed max will come out of MX Sun night with a cluster of storms
moving across Trans Pecos, somewhere from the Davis Mtns-Terrell
Co. Cold air may be slow to erode out the PB Mon? Active and
probably wet sw flow still advertised Tue-Thur.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     53  74  50  60 /  80   0  20  80
Carlsbad                       47  74  48  67 /  10   0  10  50
Dryden                         62  82  61  77 /  30   0  10  40
Fort Stockton                  54  77  58  74 /  30   0  20  60
Guadalupe Pass                 43  63  47  64 /  10   0   0  30
Hobbs                          46  72  47  60 /  50   0  10  70
Marfa                          46  76  48  77 /  10   0   0  20
Midland Intl Airport           53  76  53  63 /  70   0  20  80
Odessa                         53  76  53  64 /  70   0  20  80
Wink                           51  77  53  68 /  40   0  10  70

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

24
Hazardous weather outlook, Mar 13, 3:12 PM CST, 3 hours 38 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Midland/Odessa TX
412 PM CDT Fri Mar 13 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-142115-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
412 PM CDT Fri Mar 13 2020 /312 PM MDT Fri Mar 13 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Tornado Watch #49 is in effect from 3PM CDT/2PM MDT until 10PM
CDT/9PM MDT.

Severe thunderstorms are likely across the area this afternoon and
evening. Large to very large hail, damaging winds, and tornadoes are
possible, and a strong tornado cannot be ruled out. The greatest risk
for severe weather is currently across portions of Southeast New
Mexico, the Trans Pecos, and the Permian Basin.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and evening.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Mar 13, 4:19 PM CST, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
419 PM MDT Fri Mar 13 2020

NMZ027-028-132300-
Eddy County Plains NM-Guadalupe Mountains of Eddy County NM-
419 PM MDT Fri Mar 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EDDY COUNTY UNTIL
500 PM MDT...

At 418 PM MDT, Doppler radar was tracking a strong thunderstorm over
Carlsbad Caverns National Park, or 23 miles northeast of Pine
Springs, moving northeast at 35 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Carlsbad, Loving, Malaga, Carlsbad Caverns National Park, Whites
City, Otis, Cavern City Air Terminal and Living Desert State Park.

A Tornado Watch remains in effect until 900 PM MDT for southeastern
New Mexico.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3202 10457 3218 10466 3250 10430 3220 10398
TIME...MOT...LOC 2218Z 245DEG 16KT 3214 10453

12
Special weather statement, Mar 13, 4:55 PM CST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
555 PM CDT Fri Mar 13 2020

NMZ028-TXZ273-132315-
Eddy County Plains NM-Eastern Culberson County TX-
555 PM CDT Fri Mar 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL EDDY AND NORTHERN
CULBERSON COUNTIES UNTIL 615 PM CDT/515 PM MDT/...

At 555 PM CDT/455 PM MDT/, Doppler radar was tracking a strong
thunderstorm 9 miles southeast of Carlsbad Caverns National Park, or
24 miles northeast of Pine Springs, moving northeast at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Whites City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 1000 PM CDT/900 PM MDT/ for
southeastern New Mexico...and southwestern Texas.

LAT...LON 3194 10445 3207 10455 3221 10432 3202 10414
TIME...MOT...LOC 2255Z 242DEG 40KT 3204 10444

12
Special weather statement, Mar 13, 5:18 PM CST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
518 PM MDT Fri Mar 13 2020

NMZ028-132345-
Eddy County Plains NM-
518 PM MDT Fri Mar 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EDDY AND
NORTHEASTERN CULBERSON COUNTIES UNTIL 545 PM MDT...

At 518 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Whites City, or 21 miles south of Carlsbad, moving
east at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Malaga.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Tornado Watch remains in effect until 900 PM MDT for southeastern
New Mexico...and southwestern Texas.

LAT...LON 3200 10429 3216 10435 3232 10395 3206 10385
TIME...MOT...LOC 2318Z 251DEG 43KT 3209 10428

12
Special weather statement, Mar 13, 5:32 PM CST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
632 PM CDT Fri Mar 13 2020

TXZ271-273-132345-
Eastern Culberson County TX-Guadalupe and Delaware Mountains TX-
632 PM CDT Fri Mar 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CULBERSON COUNTY
UNTIL 645 PM CDT...

At 632 PM CDT, Doppler radar was tracking a strong thunderstorm 30
miles southeast of Pine Springs in open country, moving east at 35
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Culberson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Texas.

LAT...LON 3141 10457 3158 10463 3172 10427 3147 10418
TIME...MOT...LOC 2332Z 253DEG 29KT 3152 10452

12
Special weather statement, Mar 13, 6:02 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
702 PM CDT Fri Mar 13 2020

TXZ273-274-140030-
Eastern Culberson County TX-Reeves County Plains TX-
702 PM CDT Fri Mar 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN REEVES AND EAST
CENTRAL CULBERSON COUNTIES UNTIL 730 PM CDT...

At 701 PM CDT, Doppler radar was tracking a strong thunderstorm 25
miles southwest of Orla, or 32 miles northwest of Toyah, moving east
at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Reeves
and east central Culberson Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Texas.

LAT...LON 3144 10441 3162 10443 3178 10389 3151 10383
TIME...MOT...LOC 0001Z 259DEG 29KT 3159 10424

12

The radar

The Midland/Odessa radar (KMAF), 149 km away, was scanning. The volume nearest the first event began at 00:48 UTC.

Open the radar archive at this moment

Event by event

3 tornado, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Reeves

When
March 13, 6:50 PM CST to 6:53 PM CST
Where
Reeves County, 5.85 mi W of Arno
Measured
113 kt (130 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
31.665, -103.728

A thunderstorm developed over eastern Culberson County and moved east northeast into northern Reeves County. This storm strengthened as it moved into Reeves County and produced significant damage to the Highway 285 RV Park about 15 miles southeast of Orla. It was determined by a National Weather Service survey team that damage to the RV park was the result of rear-flank downdraft winds which was a straight-line wind event. The survey team estimated the wind speeds to be 100-130 miles per hour based on damage to the RV park. This was based on damage to trailers, outbuildings, vehicles, and other structures. It was determined that the swath of damaging winds was around 300 yards wide and 0.75 miles in length. There was one major injury related to this event. The cost of damage is a very rough estimate.

Tornado, Reeves

When
March 13, 6:53 PM CST to 6:57 PM CST
Where
Reeves County, 49 mi N of Balmorhea to 4.45 mi NNW of Arno
Rating
EFU
Path length
4.48 mi
Path width
300 yd
Continued into
Loving, Tx (MAF)
Reported by
NWS Storm Survey
Coordinates
31.689, -103.730

A thunderstorm in Reeves County produced a tornado about eight miles west of Mentone. A National Weather Service survey team was unable to locate damage directly caused by the tornado due to poor road networks. Photos provided by the public and emergency management suggested that the tornado was significant, however due to a lack of damage indicators, the survey team was unable to determine a path and intensity. Thus, the tornado was rated an EF-U. It was estimated that the tornado traveled roughly 12 miles before lifting from storm spotter reports and radar signatures. The tornado started in Reeves County and moved east into Loving County. It lifted before reaching Highway 302 and moved just north of Mentone.

Tornado, Loving

When
March 13, 6:57 PM CST to 7:02 PM CST
Where
Loving County, 3.46 mi WNW of Mentone to 1.97 mi NNE of Mentone
Rating
EFU
Path length
4.49 mi
Path width
300 yd
Reported by
NWS Storm Survey
Coordinates
31.710, -103.658

A thunderstorm in Reeves County produced a tornado about eight miles west of Mentone. A National Weather Service survey team was unable to locate damage directly caused by the tornado due to poor road networks. Photos provided by the public and emergency management suggested that the tornado was significant, however due to a lack of damage indicators, the survey team was unable to determine a path and intensity. Thus, the tornado was rated an EF-U. It was estimated that the tornado traveled roughly 12 miles before lifting from storm spotter reports and radar signatures. The tornado started in Reeves County and moved east into Loving County. It lifted before reaching Highway 302 and moved just north of Mentone.

Tornado, Ward

When
March 13, 7:13 PM CST to 7:14 PM CST
Where
Ward County, 1.9 mi NNW of Barstow to 2.26 mi NNW of Barstow
Rating
EF1
Path length
0.47 mi
Path width
20 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
31.475, -103.414

A thunderstorm developed over western Reeves County and moved northeast into Ward County. It produced a bowl-shaped tornado just north of Barstow. The tornado developed about a mile northwest of Barstow at the intersection of County Road 140 and 145 and only lasted for about a minute. Power flashes were reported along with damage to northern portions of Barstow. The tornado snapped a utility pole before moving and hitting an RV park. Damage at the park included flipping a trailer on its side, damaging a pickup truck, and causing light damage to three other trailers. Wind speeds were estimated at 100 mph from the damage observed by the NWS survey team which helped classify the tornado as an EF-1. In addition to the damage observed by the survey team, spotters and the public provided visual evidence that a tornado occurred. The path length of the tornado was 0.47 miles and the path width was 20 yards. The cost of damage is a very rough estimate.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyThe tornado archive for Texas, 2020Warnings in Texas, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 874512, 874513, 874514, 874917.